Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 29, NWS Birmingham, AL

April 4, 20185 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 4, 2018, 12:21 AM CDT for 5 counties in Alabama. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2018, 12:21 AM CDT (05:21 UTC)
Expired
Apr 4, 2018, 1:15 AM CDT
In force
54 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, AL, Clay County, AL, Cleburne County, AL, Randolph County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 83 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 12:40 AM CDTTSTM WND DMG3 Ne Alexandria, ALEM REPORTS POWER LINES DOWN AT INTERSECTION OF CEDAR SPRINGS ROAD AND POST OAK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 9:47 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

241 
WUUS54 KBMX 040521
SVRBMX
ALC015-027-029-111-121-040615-
/O.NEW.KBMX.SV.W.0029.180404T0521Z-180404T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1221 AM CDT WED APR 4 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Talladega County in east central Alabama...
  Northern Randolph County in east central Alabama...
  Calhoun County in east central Alabama...
  Cleburne County in east central Alabama...
  Northeastern Clay County in east central Alabama...

* Until 115 AM CDT

* At 1221 AM CDT, severe thunderstorms were located along a line
  extending from near Pleasant Gap to near Jacksonville State
  University to near Talladega Superspeedway to near Logan Martin
  Dam, moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Anniston, Oxford, Talladega, Jacksonville, Piedmont, Heflin,
  Lineville, West End-Cobb Town, Cobb Town, Fort McClellan, Saks,
  Lincoln, Weaver, Riverside, Munford, Ohatchee, Hobson City,
  Ranburne, Fruithurst and Waldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3332 8637 3336 8634 3338 8637 3351 8628
      3349 8624 3354 8619 3359 8622 3362 8617
      3368 8620 3370 8619 3367 8616 3371 8614
      3377 8604 3379 8606 3390 8588 3397 8569
      3394 8553 3396 8540 3334 8528
TIME...MOT...LOC 0521Z 281DEG 37KT 3396 8557 3386 8570 3352 8605 3335
8634

HAIL...<.75IN
WIND...60MPH
 
$$

17/KLAWS
2 follow-up statements
469 
WWUS54 KBMX 040538
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1238 AM CDT WED APR 4 2018

ALC015-027-029-111-121-040615-
/O.CON.KBMX.SV.W.0029.000000T0000Z-180404T0615Z/
Talladega AL-Randolph AL-Calhoun AL-Cleburne AL-Clay AL-
1238 AM CDT WED APR 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR CENTRAL TALLADEGA...NORTHERN RANDOLPH...CENTRAL CALHOUN...
CLEBURNE AND NORTHEASTERN CLAY COUNTIES...

At 1238 AM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Mars Hills to 8 miles northwest of
Fruithurst to near Mount Cheaha to near Winterboro, moving east at 45
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Anniston, Oxford, Talladega, Jacksonville, Piedmont, Heflin,
Lineville, West End-Cobb Town, Cobb Town, Fort McClellan, Saks,
Lincoln, Weaver, Munford, Hobson City, Ranburne, Fruithurst, Waldo,
Edwardsville and Woodland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3332 8637 3336 8634 3338 8637 3351 8628
      3349 8624 3356 8616 3392 8567 3394 8553
      3396 8540 3334 8528
TIME...MOT...LOC 0538Z 281DEG 37KT 3393 8538 3383 8551 3349 8586 3332
8615

HAIL...<.75IN
WIND...60MPH
 
$$

17/KLAWS
953 
WWUS54 KBMX 040601
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
101 AM CDT WED APR 4 2018

ALC015-121-040611-
/O.CAN.KBMX.SV.W.0029.000000T0000Z-180404T0615Z/
Talladega AL-Calhoun AL-
101 AM CDT WED APR 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TALLADEGA AND CENTRAL
CALHOUN COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 200 AM CDT for
east central Alabama.

LAT...LON 3337 8529 3334 8534 3333 8587 3345 8566
      3374 8536
TIME...MOT...LOC 0601Z 281DEG 37KT 3389 8511 3379 8524 3345 8559 3328
8588

$$

ALC027-029-111-040615-
/O.CON.KBMX.SV.W.0029.000000T0000Z-180404T0615Z/
Randolph AL-Cleburne AL-Clay AL-
101 AM CDT WED APR 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHERN RANDOLPH...SOUTHEASTERN CLEBURNE AND EAST CENTRAL CLAY
COUNTIES...

At 101 AM CDT, severe thunderstorms were located along a line
extending from 9 miles southwest of Rockmart to near Buchanan to near
Fosters Cross Roads to near Ashland, moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lineville, Ranburne, Woodland, Morrison Cross Roads, Barfield,
Abernathy, Fosters Cross Roads, Trickem, Graham, I 20 Welcome Center,
Newell and Micaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3337 8529 3334 8534 3333 8587 3345 8566
      3374 8536
TIME...MOT...LOC 0601Z 281DEG 37KT 3389 8511 3379 8524 3345 8559 3328
8588

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 9:49 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 3, 9:49 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
949 PM CDT Tue Apr 3 2018

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

A QLCS with a history of damaging winds is making its way across NW
Alabama but appears to be losing a little bit of intensity. This is
likely due to a pocket of lower quality moisture as a result of
mixing this afternoon. However, greater surface to 925mb dewpoints
are advecting from the southwest across SE Mississippi and SW
Alabama. There may be enough time for a tongue of MLCAPE up to
1200 J/kg to surge northward ahead of the line as it reaches the
I-59 corridor and areas to the east. This would likely result in
some reintensification of the QLCS with a damaging wind threat
continuing all the way to the AL/GA state line and as far south as
Interstate 85. The increase in moisture quality would suggest a
better chance for tornadoes, but surface winds are expected to
become more veered with time. This should limit the tornado threat,
though a couple of brief tornadoes cannot be completely ruled out.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

A potent storm system will sweep across the Central Gulf Coast
region tonight. South winds 12-22 kts with higher gusts will prevail
this evening ahead of a fast-moving squall line. Made minor changes
to adjust for arrival timing of the squall line; near a KTCL-KBHM
line by 04z, near KEET by 05z, and near KASN-KANB by 06Z. Portions
of the line will contain large hail and wind gusts in excess of 50
mph. A gradual weakening trend is expected after 06Z. Widespread
MVFR cigs expected behind the squall line, but rapid drying in the
low levels will bring clearing skies to the northern TAFS between
09z and 12z.

Winds behind the squall line become westerly, then northwesterly
just before sunrise, with sustained wind up to 12kts with higher
gusts.

14

&&

.FIRE WEATHER...

Scattered showers are possible this afternoon before wetting
rains will be possible for tonight into Wednesday with the
arrival of the next frontal system. Much colder weather expected
Wednesday into Thursday. There are no fire weather concerns at
this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     47  58  32  67  45 /  90  10   0   0  10
Anniston    49  59  34  68  46 /  90  20   0   0  10
Birmingham  48  60  35  70  48 /  90  10   0   0  10
Tuscaloosa  49  62  36  70  48 /  90  10   0   0  10
Calera      49  60  36  70  48 /  90  20   0   0  10
Auburn      57  62  38  69  46 /  90  40   0   0  10
Montgomery  56  65  37  72  46 /  90  30   0   0   0
Troy        59  64  37  71  45 /  80  50   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 3, 10:00 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1000 PM CDT Tue Apr 3 2018

ALZ011>015-017>050-050600-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1000 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

Severe storms are possible through 4 AM Wednesday generally along
and north of Interstate 85, with a higher threat for areas north of
Interstate 20. Damaging winds up to 70 mph will be the main threat,
but a couple of brief tornadoes cannot be completely ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Cold weather expected Wednesday night into Thursday morning. Areas
in the North Central Alabama could drop to near or below freezing.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed tonight.

In the hours before

Local storm report, Apr 3, 11:57 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1157 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     TSTM WND DMG     BLOUNTSVILLE            34.09N 86.59W
04/03/2018                   BLOUNT             AL   EMERGENCY MNGR

            EM REPORTS POWER LINES DOWN ON BRIARWOOD RD
            IN BLOUNTSVILLE.

&&
Local storm report, Apr 4, 12:00 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 AM CDT WED APR 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     TSTM WND DMG     2 SW KEENER             34.13N 85.97W
04/03/2018                   ETOWAH             AL   EMERGENCY MNGR

            EM REPORTS TREES BLOCKING ROAD NEAR 5810
            SCENIC HIGHWAY. TIME ESTIMATED BY RADAR.

&&
Special weather statement, Apr 4, 12:03 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1203 AM CDT WED APR 4 2018

ALZ019-025-027-033-034-040600-
Bibb AL-Calhoun AL-Shelby AL-Talladega AL-Perry AL-
1203 AM CDT WED APR 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR TALLADEGA...SHELBY...CALHOUN...
PERRY AND BIBB COUNTIES UNTIL 100 AM CDT...

At 1203 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hokes Bluff to near Logan Martin Lake to
Harpersville to Ross Bridge to near Uniontown. Movement was east at
60 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Hoover, Alabaster, Anniston, Pelham, Oxford, Helena, Talladega,
Sylacauga, Pell City, Jacksonville, Leeds, Calera, Chelsea,
Montevallo, Childersburg, Brent, Piedmont, Columbiana, Marion and
Centreville.

LAT...LON 3365 8564 3350 8590 3330 8598 3329 8612
      3310 8618 3307 8688 3284 8688 3284 8702
      3249 8711 3248 8742 3231 8742 3231 8752
      3300 8742 3313 8728 3355 8652 3350 8638
      3340 8638 3341 8635 3392 8595 3395 8553
TIME...MOT...LOC 0503Z 262DEG 52KT 3398 8583 3347 8622 3336 8645 3338
8688 3250 8753

17/KLAWS
Local storm report, Apr 4, 12:04 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1204 AM CDT WED APR 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     TSTM WND DMG     GADSDEN MALL            33.99N 86.00W
04/03/2018                   ETOWAH             AL   EMERGENCY MNGR

            EM REPORTS TREES DOWN ON RAINBOW DRIVE AT
            759 OVERPASS. TIME ESTIMATED BY RADAR.

&&
Local storm report, Apr 4, 12:06 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1206 AM CDT WED APR 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     TSTM WND DMG     GADSDEN MALL            33.99N 86.00W
04/03/2018                   ETOWAH             AL   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            GADSDEN MALL. EM REPORTS TREES DOWN ON
            RAINBOW DRIVE AT 759 OVERPASS. TIME
            ESTIMATED BY RADAR.

&&
Local storm report, Apr 4, 12:10 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1210 AM CDT WED APR 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND DMG     3 ENE GADSDEN STEAM PLA 34.03N 85.92W
04/03/2018                   ETOWAH             AL   PUBLIC

            EM REPORTS TREES AND POWER LINES DOWN ON
            POPE ROAD. TIME ESTIMATED BY RADAR.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 9:10 PM CDTSevere Thunderstorm WarningBMXLamar, Marion80 min
Apr 3, 9:44 PM CDTSevere Thunderstorm WarningBMXFayette61 min
Apr 3, 9:51 PM CDTSevere Thunderstorm WarningBMXWalker, Winston54 min
Apr 3, 9:55 PM CDTSpecial Weather StatementBMXPickens65 min
Apr 3, 10:31 PM CDTSpecial Weather StatementBMXTuscaloosa, Walker59 min
Apr 3, 10:49 PM CDTSpecial Weather StatementBMXGreene, Pickens, Sumter56 min
Apr 3, 10:52 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson53 min
Apr 3, 11:29 PM CDTSpecial Weather StatementBMXEtowah, St. Clair61 min
Apr 3, 11:49 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah56 min
Apr 4, 12:03 AM CDTSpecial Weather StatementBMXBibb, Calhoun, Perry, Shelby, Talladega57 min
Apr 4, 12:42 AM CDTSpecial Weather StatementBMXAutauga, Chilton, Coosa, Dallas, Lowndes63 min
Apr 4, 1:34 AM CDTSevere Thunderstorm WarningBMXCoosa, Elmore45 min
Apr 4, 3:14 AM CDTFreeze WarningBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 10 more29 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.